Alabama, 2002

Damaging Winds in Alabama, July 1, 2002

July 1, 2002 · NWS BMX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 2:09 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 1, 2:09 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
309 PM CDT MON JUL 01 2002

WEAK VORT MAX WILL TRACK ACROSS NORTH ALABAMA TONIGHT.  THUNDERSTORMS
ALREADY FIRING UP ACROSS EAST TENNESSEE AND NORTH GEORGIA...AND
EXPECT CONVECTION TO DEVELOP ACROSS NORTH ALABAMA AS THE AFTERNOON
PROGRESSES.  WET MICROBURST POTENTIAL IS HIGH...AND WILL LIKELY SEE
SOME STORMS BRIEFLY REACH SEVERE LIMITS. BEYOND TONIGHT...MODELS DO
NOT SHOW MUCH CHANGE IN THE SYNOPTIC PATTERN WITH UPPER RIDGE OVER
THE OHIO VALLEY AND UPPER TROF OVER CENTRAL FLORIDA.  ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED AFTERNOON THUNDERSTORMS ANYWHERE ACROSS
NORTH AND CENTRAL ALABAMA FOR THE NEXT FEW DAYS.   AVN MODEL STILL
SHOWING SOME MID LEVEL DRYING ACROSS THE TENNESSEE VALLEY REGION ON
THURSDAY AND FRIDAY...AND WILL FORECAST SLIGHTLY LOWER POPS IN THIS
REGION. MRF BRINGS AN EASTERLY WAVE ACROSS THE NORTHERN GULF DURING
THE WEEKEND...WITH A GRADUAL INCREASE IN DEEPER MOISTURE ACROSS
AREA.  HOW MUCH THIS GULF SYSTEM WILL AFFECT OUR WEATHER IS
UNCLEAR...AND WILL KEEP POPS IN THE CHANCE CATEGORY.

HIGHS/LOWS WILL SEE LITTLE VARIATION DURING THE WEEK WITH READINGS
NEAR NORMAL.

HSV 70 91 70 91/ 20 30 20 30
BHM 70 91 70 91/ 20 30 20 30
MGM 71 91 71 91/ 20 30 20 30

.BHM...NONE.

58

In the hours before

Special weather statement, Jul 1, 12:33 PM CST, 3 hours 17 minutes before
ALZ001>050-012030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT MON JUL 01 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

WARM...MOIST...AND UNSTABLE GULF AIR WILL REMAIN ACROSS THE FORECAST
AREA THROUGH THIS EVENING.  WITH ABUNDANT MOISTURE IN PLACE AND
DAYTIME HEATING...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS
THE ENTIRE FORECAST AREA THIS AFTERNOON.  LOCALLY HEAVY RAIN...
FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY SOME OF THE
STRONGER STORMS.  ONE THING TO NOTE...THESE STORMS WILL GENERALLY BE
MOVING TO THE WEST SOUTH WEST AROUND 10 TO 15 MPH.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND
EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5

The radar

The Northeast Alabama radar (KHTX), 32 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 1, 3:50 PM CST
Where
Madison County, New Market
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.433

A few large trees and power lines were blown down near New Market.

Thunderstorm Wind, Madison

When
July 1, 4:00 PM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

A few trees and power lines were blown down in the western part of Huntsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307704, 5307705.